Florida, 2014

Hail in Florida, August 7, 2014

August 7, 2014 · NWS TBW · 1 event in 1 county or zone

Afternoon sea breeze collisions caused strong to severe storms to develop across interior sections of the state. One thunderstorm produced quarter size hail in Lake Wales.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze collisions caused strong to severe storms to develop across interior sections of the state. One thunderstorm produced quarter size hail in Lake Wales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 7, 2:09 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 7, 2:09 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
309 PM EDT THU AUG 7 2014

.SHORT TERM (TONIGHT AND FRIDAY)...
SCATTERED THUNDERSTORMS DEVELOPING ON SCHEDULE WITH OUTFLOW AND
SEA BREEZE BOUNDARIES BEGINNING TO PUSH INLAND. EXPECT ACTIVITY TO
BECOME MORE NUMEROUS WITH SOME HEAVY RAIN POTENTIAL OVER THE
INTERIOR LATER THIS AFTERNOON AND INTO THE EVENING HOURS.

TONIGHT AND FRIDAY WILL FEATURE WEAK HIGH PRESSURE OVER THE STATE
AT THE SURFACE AND NO REAL SYNOPTIC SCALE FORCING TO SPEAK OF
ALOFT. MODELS DO SHOW SOME SLIGHTLY COOLER MID-LEVEL AIR MOVING IN
DURING THE DAY ON FRIDAY...AND THIS COULD HELP TO STEEPEN LAPSE
RATES ENOUGH TO RESULT IN MORE CONCENTRATED THUNDERSTORM ACTIVITY
WITH A FEW STRONG STORMS OVER THE INTERIOR. EVEN SO...WE ARE ONLY
TALKING ABOUT 500MB TEMPERATURES OF -7C AS OPPOSED TO -6C TODAY.

INITIAL ISOLATED TO SCATTERED SHOWERS AND STORMS NEAR THE COAST ON
FRIDAY WILL BECOME MORE NUMEROUS AS THEY PUSH EAST OF I-75 DURING
THE AFTERNOON HOURS.

.LONG TERM (PREVIOUS DISCUSSION FRIDAY NIGHT-WEDNESDAY)...
FOR THE WEEKEND...THE AREA WILL REMAIN UNDER RATHER LIGHT FLOW WITH
THE SURFACE RIDGE AXIS OVER SOUTH FLORIDA. AN UPPER LEVEL RIDGE WILL
REMAIN OVER THE WESTERN ATLANTIC WITH A SHORTWAVE MOVING THROUGH THE
SOUTHEASTERN U.S. BOTH THE ECMWF AND THE GFS SHOW A SURFACE LOW
FORMING AROUND THE CAROLINAS ON SUNDAY AND MOVING OFFSHORE FOR
MONDAY. THE RIDGE AXIS WILL SHIFT NORTH SOME THROUGH THE MIDDLE PART
OF THE WEEK WITH SOUTHWEST TO WEST FLOW CONTINUING. THE SEA BREEZE
CIRCULATION WILL BE THE DOMINANT FACTOR IN CONVECTION...WITH THE
BEST RAIN CHANCES CONTINUING TO BE OVER INLAND AREAS EACH AFTERNOON
AND EVENING.

&&

.AVIATION...
STILL EXPECTING MAINLY VFR BUT KTPA...KPGD...KFMY...AND KRSW
WILL HAVE STORMS NEARBY AND COULD BRIEFLY SEE IFR CONDITIONS IF
ONE MOVES OVERHEAD. ACTIVITY WILL PUSH INLAND WITH KLAL HAVING
HIGHEST POTENTIAL FOR IFR AFTER 20Z. ALL TERMINALS SHOULD BE VFR
AFTER 02Z WITH SOME TSRA DEVELOPING AGAIN TOWARD END OF TAF
PERIOD.

&&

.MARINE...
HIGH PRESSURE OVER SOUTHERN FLORIDA AND IN THE CENTRAL GULF OF
MEXICO WILL PRODUCE LIGHT WEST TO NORTHWEST WINDS AND SEAS
FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE IN THE ATLANTIC
BECOMES THE DOMINANT FEATURE BY THE WEEKEND...PRODUCING LIGHT
EAST SOUTHEAST WIND FLOW AND SEAS. THUNDERSTORM ACTIVITY OVER
THE COASTAL WATERS WILL BE MINIMAL. THE ONLY OTHER HAZARDS
WILL BE HIGHER WINDS AND SEAS IN THE VICINITY OF ISOLATED
THUNDERSTORMS.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  78  90 /  10  40  30  50
FMY  76  92  76  92 /  20  50  30  50
GIF  75  93  75  93 /  30  60  20  50
SRQ  76  90  75  90 /  10  30  20  40
BKV  72  92  72  92 /  10  40  20  50
SPG  80  90  79  90 /  10  40  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
MARINE...WYNN
DECISION SUPPORT...DAVIS/MCMICHAEL
Hazardous weather outlook, Aug 7, 4:16 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
516 AM EDT THU AUG 7 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-080930-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
516 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Aug 7, 2:23 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
323 PM EDT THU AUG 7 2014

FLZ052-056-061-251-255-260-072000-
DESOTO-HARDEE-POLK-INLAND MANATEE-INLAND SARASOTA-INLAND HILLSBOROUGH-
323 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SARASOTA...EASTERN
MANATEE...SOUTHEASTERN HILLSBOROUGH...SOUTHWESTERN POLK...WESTERN
DESOTO AND WESTERN HARDEE COUNTIES...

AT 322 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM FORT
LONESOME TO 8 MILES WEST OF PINE LEVEL...OR ALONG A LINE EXTENDING
FROM 14 MILES SOUTHEAST OF FISH HAWK TO 14 MILES NORTH OF NORTH
PORT...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT ALAFIA RIVER STATE
PARK...FORT LONESOME...DUETTE AND MYAKKA CITY...UNTIL 400 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION IF
ENCOUNTERING HEAVY RAIN.

&&

LAT...LON 2781 8176 2707 8179 2710 8220 2781 8218
TIME...MOT...LOC 1922Z 293DEG 6KT 2768 8209 2723 8211
Special weather statement, Aug 7, 3:22 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
422 PM EDT THU AUG 7 2014

FLZ057-072100-
HIGHLANDS-
422 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HIGHLANDS COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR PLACID LAKES...OR 6 MILES
SOUTHWEST OF LAKE PLACID...MOVING EAST AT 5 MPH...WILL AFFECT LAKE
PLACID..LAKE JOSEPHINE...VENUS...AND ARCHBOLD...UNTIL 500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2703 8127 2704 8148 2734 8155 2742 8140
      2737 8125
TIME...MOT...LOC 2021Z 260DEG 4KT 2722 8142
Special weather statement, Aug 7, 4:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
517 PM EDT THU AUG 7 2014

FLZ052-057-072200-
HIGHLANDS-POLK-
517 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...

AT 517 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
RIVER RANCH TO SPRING LAKE TO VENUS...OR ALONG A LINE EXTENDING FROM
11 MILES SOUTH OF LAKE KISSIMMEE TO 8 MILES SOUTHEAST OF SEBRING TO
10 MILES NORTH OF PALMDALE...NEARLY STATIONARY...WILL AFFECT INDIAN
LAKE ESTATES...AVON PARK AIR FORCE RANGE...SEBRING REGIONAL AIRPORT
AND LAKE PLACID...UNTIL 600 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2758 8115 2754 8120 2749 8120 2747 8116
      2712 8120 2711 8126 2703 8127 2703 8147
      2742 8145 2785 8133 2785 8122 2766 8112
TIME...MOT...LOC 2117Z 271DEG 2KT 2776 8125 2742 8134
          2708 8137
Special weather statement, Aug 7, 5:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
602 PM EDT THU AUG 7 2014

FLZ052-057-072245-
HIGHLANDS-POLK-
602 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...

AT 602 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
INDIAN LAKE ESTATES TO 7 MILES SOUTHEAST OF LAKE ISTOKPOGA...OR
ALONG A LINE EXTENDING FROM LAKE KISSIMMEE TO 9 MILES EAST OF LAKE
PLACID...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT INDIAN LAKE
ESTATES...AVON PARK AIR FORCE RANGE...LAKE ISTOKPOGA AND RIVER
RANCH...UNTIL 645 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2720 8116 2718 8116 2724 8129 2798 8142
      2794 8132 2787 8130 2785 8123 2777 8117
      2765 8112 2758 8115 2754 8120 2749 8120
      2739 8111 2739 8106 2736 8103 2733 8103
      2721 8095 2721 8096
TIME...MOT...LOC 2202Z 296DEG 3KT 2785 8131 2729 8122

The radar

The Tampa radar (KTBW), 83 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
August 7, 5:15 PM EST
Where
Polk County, 1.51 mi SSE of Lake Wales
Measured
1 in hail
Reported by
Public
Coordinates
27.900, -81.590

A picture of dime to quarter size hail was sent in by the public near Lake Wales.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525822.